Does 5, 7-Dihydroxytryptamine injection into nucleus accumbens cause hyperacusis?

Neurosci Lett. 2019 Jul 13;705:246-250. doi: 10.1016/j.neulet.2019.01.040. Epub 2019 Apr 7.

Abstract

Hyperacusis may be defined as diminishing tolerance to moderate and high intensity sounds in people with normal hearing sensitivity. Serotonin plays a critical role in some of auditory tasks including startle reflex and prepulse inhibition. Serotonin deficiency can cause some diseases which can coincide with hyperacusis. The aim of the present study was to investigate the probable influence of serotonergic depletion in nucleus accumbens (NAcc) on the startle reflex. The startle reflexes were examined in Wistar rats (n: 48) in different intensities with and without the background noise. The amplitude of startle reflex significantly increased in NAcc-injected rats without background noise, while this difference disappeared in the presence of background noise in all intensities. These data proposed that the injection of 5, 7-Dihydroxytryptamine (5, 7-DHT) into nucleus accumbens will cause hyperacusis-like behavior, and strengthens the possibility of the role of serotonin and nucleus accumbens in hyperacusis.

Keywords: 5, 7 Dihydroxytryptamine; Hyperacusis; Nucleus accumbens; Serotonin; Startle reflex.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • 5,7-Dihydroxytryptamine / administration & dosage*
  • 5,7-Dihydroxytryptamine / adverse effects*
  • Acoustic Stimulation
  • Animals
  • Hyperacusis / chemically induced*
  • Injections, Intraventricular
  • Male
  • Nucleus Accumbens / drug effects*
  • Rats
  • Reflex, Startle / drug effects

Substances

  • 5,7-Dihydroxytryptamine